Alert archive / Oregon / High Wind Watches in 2021

High Wind Watch 4, NWS Portland, OR

November 7, 2021

NWS Portland, OR issued this high wind watch at Nov 7, 2021, 2:21 PM PST. It took effect at Nov 8, 2021, 9:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 7, 2021, 2:21 PM PST (22:21 UTC)
In effect from
Nov 8, 2021, 9:00 PM PST
Expired
Nov 8, 2021, 3:24 PM PST
In force
Issued by
NWS Portland, OR

The text

As transmitted.

449 
WWUS76 KPQR 072221
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
221 PM PST Sun Nov 7 2021

ORZ002-080630-
/O.NEW.KPQR.HW.A.0004.211109T0500Z-211109T1400Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
221 PM PST Sun Nov 7 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE
MONDAY NIGHT...


* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Oregon Coast.

* WHEN...From 9 PM Monday to 6 AM Tuesday. 

* IMPACTS...Strong winds could blow down trees. Isolated power 
  outages are possible. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds appear likely to last
  for only a one to three hour period Monday night, but confidence
  in when exactly during the night this will occur remains
  relatively low. It appears most likely to happen shortly after 
  midnight.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland
3 follow-up statements
789 
WWUS76 KPQR 072259
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
259 PM PST Sun Nov 7 2021

ORZ002-081300-
/O.CON.KPQR.HW.A.0004.211109T0500Z-211109T1400Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
259 PM PST Sun Nov 7 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
LATE MONDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Oregon Coast.

* WHEN...From 9 PM Monday to 6 AM Tuesday.

* IMPACTS...Strong winds could blow down trees. Isolated power 
  outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds appear likely to last 
  for only a one to three hour period Monday night, but 
  confidence in when exactly during the night this will occur 
  remains relatively low. It appears most likely to happen 
  shortly after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland
252 
WWUS76 KPQR 081111
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
311 AM PST Mon Nov 8 2021

ORZ002-090000-
/O.CON.KPQR.HW.A.0004.211109T0500Z-211109T1400Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
311 AM PST Mon Nov 8 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Oregon Coast.

* WHEN...From this evening through late tonight.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds appear likely to last
  for only a one to three hour period Monday night, most likely
  beginning around midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland
807 
WWUS76 KPQR 082324
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
324 PM PST Mon Nov 8 2021

ORZ002-090800-
/O.UPG.KPQR.HW.A.0004.211109T0500Z-211109T1400Z/
/O.NEW.KPQR.HW.W.0005.211109T0800Z-211109T1300Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
324 PM PST Mon Nov 8 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PST
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Oregon Coast.

* WHEN...From midnight tonight to 5 AM PST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds appear to last only
  last for a one to three hour period as the cold front moves
  onshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind watch went out at Nov 7, 10:22 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 7, 10:22 AM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1022 AM PST Sun Nov 7 2021

.SYNOPSIS...A showery weather pattern will continue today, with
Cascade snow and brief heavy downpours in the lowlands. A break in
precipitation is possible early Monday before additional rain and
breezy conditions arrive late Monday. Additional storm systems
will bring periods of wet weather through the end of the week.

&&

.SHORT TERM...Today through Tuesday...Satellite imagery reveals a
broad shortwave trough over the northeast Pacific and Pacific
Northwest. Cold temperatures aloft and lift ahead of an embedded
shortwave trough lifting northeastward into southwest British
Columbia is helping to produce plenty of showers across southwest
Washington and northwest Oregon this morning. A few thunderstorms
containing small hail and likely a wind gust or two of 40 kt or more
are pushing onto the Washington/Oregon coastline as well. As daytime
heating ensues inland, expect the threat of these thunderstorms to
push into the Willamette and lower Columbia River Valleys this
afternoon with the highest chances farther north.

The next embedded shortwave trough that will influence our weather is
currently over the western Gulf of Alaska. Models and their
ensembles are in good agreement it will amplify before rotating
northeastward into southwest British Columbia Monday night into
Tuesday morning. This will result in a low pressure rapidly
intensifying well to our northwest. However, a secondary surface low
pressure may also intensify to our southwest, but where it will
track and how much it will strengthen remain very much in question
as it moves northeastward towards the Oregon Coast. Nonetheless,
there is a chance (~30-40%) of high winds pushing onto the Oregon
coast Monday night into Tuesday morning per ensemble guidance. A few
of the high resolution models suggest a surge of winds pushing into
the Willamette Valley as well with the front, but ensemble guidance
is quite pessimistic with regards to this idea. Will continue to let
all of the 12z guidance come in this morning before updating this
portion of the forecast. /Neuman

&&

.LONG TERM...Wednesday through Saturday...Cluster analysis continues
to indicate general consensus among model ensembles in the upper
pattern during the extended time range, with ridging slowly building
in from the southeast through the mid to late work week. However,
climatologically higher-than-normal heights during the wettest part
of the year does not necessarily imply dry weather. Chances for rain
will exist - especially in the northwest part of the CWA - through
the period, though one or more yet-to-be-discerned dry periods may
be possible during the Wednesday through Saturday timeframe.
Additionally, some guidance would suggest the possibility for an
atmospheric river to set up somewhere in the eastern Pacific and
Pacific Northwest during the period, which will bear a close watch
in the coming days.

One thing that does appear likely is a warming trend, though the
extent of it is, of course, not clear at this time. The NBM, for
example, has an interquartile range of probable high temperatures
(the true high temperature will fall outside of this range of values
50% of the time) extending from 52F to 56F at PDX on Wednesday, 53F
to 62F on Thursday, and 59F to 63F on Friday. The bottom line: while
exact values for high temperatures, precipitation amounts, etc.
cannot be well-forecast this far out, the trend should be for
moderating temperatures and less prolific precipitation (barring an
atmospheric river event) through the long term. -Bumgardner

&&

.AVIATION...Cool, moist and unstable air mass remains over the
region, with southwest flow aloft. Overall, mostly VFR, but will
have areas of MVFR with the heavier showers. More likely to have
MVFR on the west slopes of the Cascades with orographic lift.
Higher terrain will be frequently obscured in clouds. Could see a
few isolated tstms, mainly offshore and to the north over
western Washington. However, latest CAM guidance indicating more
organized showers 21-01Z developing over the interior lowlands
that may sprout a tstms or two. Light offshore flow develop
later tonight and may become stable enough for patchy MVFR or
patchy fog especially south of KSLE.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Cool showery air mass persisting today.
Mostly VFR conditions, but expect occasional MVFR CIGS this am
with passing showers. Possible tstms 21-01Z in the area.

&&

.MARINE...Broad area of low pressure remains over the Gulf of
Alaska, with unstable air mass remaining over the coastal waters.
Gradients not as strong today, so mostly south to southwest wind
15 to 25 kt. Will see gusts up to 30 kt for the most part around
the showers. Seas generally hold at 10 to 12 ft today through
most of Mon, though seas may briefly drop down to 9 ft at times
late tonight into Mon.

But, active weather continues. Rather strong frontal system will
push into the region later Mon afternoon and Mon night, with
southerly gales redeveloping Mon night. Models suggest moderate
potential for near storm force gusts on the outer waters. Will
issue Gale Warning for Monday night. But, will hold off on
posting any Storm Watches on outer waters at this time, as will
let next few shifts re-evaluate the potential. Seas will build,
but with base-line swell down a bit, and the relative fast
movement of the front, combined seas likely not going to get all
that large, with seas peaking closer to 18 ft Monday night.

Unsettled weather continues through most of the coming week,
though appears winds will relax a bit, with south to southwest
winds staying mostly 15 to 25 kt through Thu, and seas slowly
subsiding.

BEACH HAZARDS...Minor tidal overflow today with impacts at
Pacific City State airport and in Nehalem. Today's high tides
are forecast slightly lower than those on Saturday, by a few
inches. During tidal overflow, low lying areas near bays,
sloughs, and the lower reaches of the coastal rivers may be
briefly flooded. /mh

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Coastal Flood Advisory from 1 PM to 4 PM PST this afternoon for
     North Oregon Coast.

     Winter Weather Advisory until 4 AM PST Monday for Northern
     Oregon Cascades.

WA...Coastal Flood Advisory from 1 PM to 4 PM PST this afternoon for
     South Washington Coast.

     Winter Weather Advisory until 4 AM PST Monday for South
     Washington Cascades.

PZ...Small Craft Advisory until 6 PM PST Monday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 nm.

     Gale Warning from 6 PM Monday to 6 AM PST Tuesday for coastal
     waters from Cape Shoalwater WA to Florence OR out 60 nm.

     Small Craft Advisory until noon PST Monday for Columbia River
     Bar.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Local storm report, Nov 7, 8:28 AM PST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
828 AM PST SUN NOV 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     WATER SPOUT      1 SW SEAL ROCK          44.49N 124.09W
11/06/2021                   PZZ255             OR   PUBLIC

            VIDEO OF WATERSPOUT NEAR SEAL ROCK RELAYED
            BY KPTV VIA TWITTER. NO SIGN IT CAME ASHORE
            (NO DAMAGE OR INJURIES), BUT THE ANGLE MADE
            IT DIFFICULT TO KNOW DEFINITIVELY. TIME
            ESTIMATED.

&&

NEUMAN
Local storm report, Nov 7, 9:09 AM PST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
909 AM PST SUN NOV 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY SNOW       2 S MOUNT SAINT HELENS  46.16N 122.18W
11/07/2021  M18.0 INCH       SKAMANIA           WA   MESONET

            SWIFT CREEK SNOTEL AT 4440 FEET RECORDED 18
            INCHES OF SNOW WITH 2.2 INCHES OF SWE IN 24
            HOURS.

&&

NEUMAN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:58 PM PDTSmall Craft AdvisoryPQR48 hr
Nov 7, 2:02 AM PSTGale WarningPQR46 hr
Nov 7, 9:30 AM PSTSpecial Marine WarningPQR30 min
Nov 7, 2:50 PM PSTStorm WarningPQR37 hr

Nearby

High Wind Watches in Oregon, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.